Question | Discussion | References | CME Credit

Updated February 4, 2011

Case 7: Efavirenz-Associated Central Nervous System Adverse Effects

Authors: [an error occurred while processing this directive]

A 35-year-old HIV-infected man with a CD4 count of 265 cells/mm3 is started on his first antiretroviral regimen consisting of tenofovir-emtricitabine-efavirenz (Atripla). His past history is notable for polysubstance abuse (in remission for the past year) and chronic hepatitis C virus infection. He takes his antiretroviral medication on an empty stomach at night before going to bed. One week after starting this regimen, he calls to complain that he is feeling dizzy and is having difficulty concentrating at work.

Which of the following statements is most accurate related to the medication efavirenz?

A When efavirenz is taken with a meal, the levels are significantly lower than when taken on an empty stomach. Thus, the patient has probably developed abnormally high plasma efavirenz levels because he is taking efavirenz on an empty stomach.
B After initiating therapy with an efavirenz-containing regimen, the development of early central nervous system adverse effects, such as dizziness, mild cognitive difficulty, fatigue, and sleep disturbances, usually improve within 4 weeks.
C Plasma efavirenz drug levels should be monitored on a monthly basis during the first 6 months of therapy.
D Patients with a history of recreational drug use should never be prescribed efavirenz because of the high likelihood of developing psychosis if they receive efavirenz.